Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 47, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 25, 2024, 7:12 PM CDT for Cedar County, Johnson County, Muscatine County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2024, 7:12 PM CDT (00:12 UTC)
- Expired
- Jun 25, 2024, 7:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cedar County, IA, Johnson County, IA, Muscatine County, IA
The radar
The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 7:30 PM CDT | TSTM WND DMG | 4 Ene Adams, IA | 5 large trees and many branches downed at Saulsbury Bridge Recreation Area. One tree took down a powerline. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -485 J/kg
- Mixed-layer LCL
- 2407 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337
WFUS53 KDVN 260012
TORDVN
IAC031-103-139-260045-
/O.NEW.KDVN.TO.W.0047.240626T0012Z-240626T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
712 PM CDT Tue Jun 25 2024
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southwestern Cedar County in east central Iowa...
East central Johnson County in east central Iowa...
Northwestern Muscatine County in east central Iowa...
* Until 745 PM CDT.
* At 712 PM CDT, a severe thunderstorm capable of producing a tornado
was located near West Branch, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
West Liberty and Muscatine County Fairgrounds around 715 PM CDT.
Atalissa around 720 PM CDT.
Saulsbury Bridge Campground around 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4154 9144 4164 9143 4162 9112 4149 9116
TIME...MOT...LOC 0012Z 287DEG 24KT 4159 9138
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Friedlein2 follow-up statements
924
WWUS53 KDVN 260026
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
726 PM CDT Tue Jun 25 2024
IAC103-260035-
/O.CAN.KDVN.TO.W.0047.000000T0000Z-240626T0045Z/
Johnson IA-
726 PM CDT Tue Jun 25 2024
...THE TORNADO WARNING FOR EAST CENTRAL JOHNSON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
However, severe winds will remain possible through the Severe
Thunderstorm Warning.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Iowa.
&&
LAT...LON 4164 9137 4162 9112 4149 9116 4153 9137
TIME...MOT...LOC 0025Z 280DEG 29KT 4157 9123
$$
IAC031-139-260045-
/O.CON.KDVN.TO.W.0047.000000T0000Z-240626T0045Z/
Cedar IA-Muscatine IA-
726 PM CDT Tue Jun 25 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHWESTERN CEDAR AND NORTHWESTERN MUSCATINE COUNTIES...
At 725 PM CDT, a severe thunderstorm capable of producing a tornado
was located over West Liberty, or 9 miles southeast of West Branch,
moving east at 35 mph. These storms produced a 68 mph gust at Iowa
City Airport.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Atalissa and Saulsbury Bridge Campground around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4164 9137 4162 9112 4149 9116 4153 9137
TIME...MOT...LOC 0025Z 280DEG 29KT 4157 9123
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Friedlein285 WWUS53 KDVN 260045 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 745 PM CDT Tue Jun 25 2024 IAC031-139-260055- /O.EXP.KDVN.TO.W.0047.000000T0000Z-240626T0045Z/ Cedar IA-Muscatine IA- 745 PM CDT Tue Jun 25 2024 ...THE TORNADO WARNING FOR SOUTHWESTERN CEDAR AND NORTHWESTERN MUSCATINE COUNTIES HAS EXPIRED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been allowed to expire. However, gusty winds are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until midnight CDT for east central Iowa. Remember, a Severe Thunderstorm Warning still remains in effect for the area! && LAT...LON 4164 9137 4162 9112 4149 9116 4153 9137 TIME...MOT...LOC 0045Z 287DEG 24KT 4153 9107 $$ Friedlein
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 25, 6:48 PM CDT, 24 minutes earlier. Its key messages:
- Heat indices upper 90s to 100+ through early this evening
- Storms likely to develop by evening and increase in coverage with a flash flood threat and scattered severe potential
- More storms Thursday Night through Saturday
Area forecast discussion, Jun 25, 6:48 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
648 PM CDT Tue Jun 25 2024
.KEY MESSAGES...
- Heat indices upper 90s to 100+ through early this evening
- Storms likely to develop by evening and increase in coverage
with a flash flood threat and scattered severe potential
- More storms Thursday Night through Saturday
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 320 PM CDT Tue Jun 25 2024
Through early evening: Hot and humid conditions continue with
heat indices in the upper 90s to as high as 105, as dewpoints
remain well into the 70s. Mesoanalysis indicates a weak slow-
moving frontal boundary that extended from far southern WI to
near Dubuque to Omaha. Confluence along this is largely weak but
SBCAPES were 4500-6000 J/kg and deep player shear was about
30-40 kts. However, the special DVN sounding at 18z/25 showed a
rather stout cap at 850 mb suppressing convection for now.
Closer to the front, there may be enough confluence, along with
plenty of available energy, to develop at least isolated
thunderstorms through early evening. The experimental Warn on
Forecast System (WoFS) indicates this potential for isolated
activity closer to the front. Heavy rainfall and wet microbursts
are the main hazards.
This evening through the overnight hours ~8 pm to 2 am looks to be
the main coverage of numerous thunderstorms, especially along and
south of Interstate 80. A flash flood watch is in effect for
this entire region. A weak short wave arrives from the west
which should enhance the forcing, along with the frontal
boundary continuing to push south across the forecast area.
There is the potential for severe storms and scattered flash
flooding. With PWATs over 2 inches and dewpoints well into the
70s there may be several inches of rain in a short time. The
12z/25 HREF indicated some localized amounts within the
general southern CWA and adjacent area region of 3+ inches,
supporting that potential for heavy rainfall rates (albeit low
confidence on specifically where and may be outside the CWA).
Lows tonight will still be mild from the upper 60s to lower 70s.
Wednesday: Any lingering showers and storms should end in our
southeast counties in the morning. Otherwise, with the passage of
the front, temperatures and humidity levels will lower so some
relief from the heat. Highs will be in the lower to mid 80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 320 PM CDT Tue Jun 25 2024
Wednesday night and Thursday: Dry and very pleasant with highs in
the upper 70s to lower 80s, and lows in the upper 50s to lower 60s.
High pressure will push across the Great Lakes region.
Thursday night through early next week: Global models suggest a
rather strong zonal flow across the northern United States,
suppressing the hot weather well to our south. In this pattern a
couple of low pressure systems will track across the northern Plains
and upper Midwest. The potential for more thunderstorms and heavy
rainfall returns Thursday night through Saturday, and again Monday
into Tuesday. While it is too early to determine the severe
threat or rain amounts, it should be noted the CSU machine-
learning probabilities do indicate an equivalent for a Slight
Risk for severe weather on Friday.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 641 PM CDT Tue Jun 25 2024
A line of storms stretches from south of KCID to north of KDVN
at 2330 UTC. This line of storms is forecast to sink southward
with time from 00 UTC through 06 UTC. Ceilings between 4 to 10
kft with these storms with periods of MVFR visibilities in the
strongest cells. This line of storms will mainly impact KMLI and
KBRL through 06 UTC. Winds becoming light and variable and then
turning to the north after 12 UTC and increasing to 10 to 12
knots with gusts up to 20 knots.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through Wednesday morning for IAZ063>065-067-068-
076>078-087>089-098-099.
IL...Flood Watch through Wednesday morning for ILZ015>018-024>026-
034-035.
MO...Flood Watch through Wednesday morning for MOZ009-010.
&&
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...CousinsHazardous weather outlook, Jun 25, 1:14 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 114 PM CDT Tue Jun 25 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 114 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered to numerous thunderstorms are expected to develop later this afternoon through the overnight hours. The Storm Prediction Center has a Slight Risk (Level 2 of 5) for severe storms along and south of Highway 30. Some of these storms may produce damaging winds and hail, along with torrential rainfall. A Flash Flood Watch is also in effect for much of the area south of Highway 30 through tonight. In addition, hot and humid conditions will continue through early this evening with heat indicies of around 100. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorms are possible Friday through Saturday and again on Monday. However, it is too early to determine the severe threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through tonight. Reports of rainfall of more than an inch would also be appreciated. GENERAL STORM MOTION OF THE DAY: Toward the southeast at around 30 mph. Haase
In the hours before
Local storm report, Jun 25, 5:39 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
539 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Tornado 2 N Ely 41.90N 91.59W
06/25/2024 Linn IA Trained Spotter
multiple reports of a tornado on the ground
kicking up dust north of Ely.
&&
DCLocal storm report, Jun 25, 5:40 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
540 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Tornado 3 NE Ely 41.92N 91.66W
06/25/2024 Linn IA Trained Spotter
Tornado touch down in open field. Pictured
in social media.
&&
12Local storm report, Jun 25, 6:39 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
639 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail 1 ESE Solon 41.80N 91.49W
06/25/2024 M1.00 Inch Johnson IA Trained Spotter
quarter hail and a wind gust of 40 mph.
&&
DCLocal storm report, Jun 25, 6:50 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
650 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Hail 1 SSE Solon 41.79N 91.49W
06/25/2024 E1.75 Inch Johnson IA Emergency Mngr
time estimated from radar.
&&
GROSSLocal storm report, Jun 25, 7:02 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
702 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Hail 5 NNE Delmar 42.07N 90.56W
06/25/2024 E1.75 Inch Jackson IA Public
time estimated from radar.
&&
GROSSLocal storm report, Jun 25, 7:07 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
707 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM Tstm Wnd Gst Iowa City Municipality 41.63N 91.55W
06/25/2024 M68 MPH Johnson IA ASOS
ASOS station KIOW Iowa City Arpt.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:07 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 38 min |
| Jun 25, 7:22 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 68 min |
| Jun 25, 7:25 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Linn | 21 min |
| Jun 25, 7:40 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 50 min |
| Jun 25, 7:44 PM CDT | Tornado Warning | DVN | Muscatine, Scott | 46 min |
| Jun 25, 7:49 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 29 min |
| Jun 25, 7:52 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 68 min |
| Jun 25, 7:54 PM CDT | Flash Flood Warning | DVN | Van Buren | 63 min |
| Jun 25, 8:19 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 26 min |
| Jun 25, 8:24 PM CDT | River Flood Warning | DVN | Cedar | 5 days |
| Jun 25, 8:36 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 39 min |
| Jun 25, 8:48 PM CDT | River Flood Watch | DVN | Louisa | 21 days |
| Jun 25, 8:48 PM CDT | River Flood Watch | DVN | Louisa | 21 days |
| Jun 25, 9:10 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine | 22 min |
| Jun 25, 9:19 PM CDT | River Flood Watch | DVN | Lee | 21 days |
| Jun 26, 10:00 AM CDT | River Flood Warning | DVN | Louisa, Muscatine | 17 days |
| Jun 26, 10:00 AM CDT | River Flood Warning | DVN | Cedar, Johnson, Muscatine | 5 days |
| Jun 26, 10:00 AM CDT | River Flood Warning | DVN | Louisa | 9 days |
| Jun 26, 10:00 AM CDT | River Flood Warning | DVN | Louisa | 18 days |
| Jun 26, 11:56 AM CDT | River Flood Warning | DVN | Lee | 27 days |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.